My legs have collapsed twice now.: Hi well I... - PMRGCAuk

PMRGCAuk

11,781 members21,497 posts

My legs have collapsed twice now.

sailorman
sailorman

Hi well I thought the reducing prednisone was going well, down from 10 mg to 7 mg when my legs collapse not for long just a few minutes, but this was accompanied by intense pain in my very lower back. I have upped my prednisone to 8 mg and have been ok for a week, seemed ok but yesterday it happened again, so does the forum think it would be ok to go back to 10mg for a while.?

Has anybody experience these symptoms before, or perhaps it is not connected to the PMR?

I will be visiting my GP on Monday but don't hold out much hope, he is very helpfull but not on this subject although he did diagnose PMR .

17 Replies
oldestnewest
PMRpro
PMRproAmbassador

I think this is something to make sure your doctor investigates properly - it isn't something that you would expect to happen with either PMR or pred and just increasing your pred dose isn't likely to sort it out.

Since you say you have a severe pain in your lower back when it happens it could possibly be a disc problem affecting the nerves to your legs. Do you have any other symptoms either at the time or otherwise?

sailorman
sailorman in reply to PMRpro

I was kind of hoping that the lack of the lining between the discs caused by the PMR would allow the nerves to get pinched causing the pain and the weakness in my leg mussels. All this I was thinking was due to me reducing the pred too much. I shall visit my doctor tomorrow

Thank you all for your replies

Mike

PMRpro
PMRproAmbassador in reply to sailorman

"the lack of the lining between the discs caused by the PMR would allow the nerves to get pinched"

I'm not sure what gives you that idea - I have never seen anything suggesting that PMR has any effect on the intervertebral discs.

Hi sailormam,

As PMRPro suggested, I would get the doctor to investigate and be sure to not minimize the experience when telling him.

My only experience, which has been several times, is my knee giving out occasionally, especially going up steps. The knee muscles just don't want to hold my weight, wiggle like jelly and I experience sharp pain which can last up to an hour. My GP says the knee muscles didn't get the command to "lock" in place due to the PMR.

Hope you are feeling better.

TJ

Hi Sailorman, what a disconcerting experience, to say the least! I think it's a combination of things. My first thought, when you mentioned the severe pain, was that whatever nerve is being impinged in your spine causes the legs to collapse. But muscle weakening is also a possible side effect of pred, so that won't be helping. See your doctor and if there is no definitive answer, hopefully it's nothing sinister, get referred to an experienced physiotherapist.

Jeanmh
Jeanmh in reply to HeronNS

Hi HeronNS you are spot on with what you are saying I am having the same problem .After been on 60 preds for a long time and coming down now my spine fractured my legs and arms would just give way my Dr said straight away it was the preds that was causing the problem with my mussels .Its been 9 months now since I found out it is GC A and 5 months since my spine fractured still carnt walk without aid but with physio and willpower I will

Hi sailorman,

I reduced slowly from 10mg Pred to 8.5 and got increasing pain in my left thigh causing trouble walking for any distance. I went to Dr 4 weeks ago thinking it might be something else causing the pain as it was only in one leg, she gave me a sheet of leg strengthening exercises, which I do when I feel strong enough, it didn't seem to help at all, and I am still waiting for an appointment with a physio. In desperation I upped my dose of Pred to 10mg for a week and the pain in left leg has mostly gone, I can walk a lot further now. I am going to try reducing slowly again, 0.5 a month, beginning today. Good luck finding your way through this.

PMRpro
PMRproAmbassador in reply to Marcy47

Did she not consider trochanteric bursitis?

Marcy47
Marcy47 in reply to PMRpro

Hi PMRpro

No, she thought it was weakness in the muscles caused by the Pred.

PMRpro
PMRproAmbassador in reply to Marcy47

They do have a fixation with that - it isn't actually that common judging by the forums! They think it is...

Tj2017

Wow! Thank you so much for what you said about the knee collapsing! I had assumed, as did the doc, that it is due to the severe Osteoarthritis in both my hip joint and knees with the right one being the worst. When the knee collapses, the noise is horrendous as is the pain! It is almost like a very big clicking of the finger joints that some people do. Is there anything that can be done to stop it happening? ( bit of a rhetorical question that!). I am very afraid of falling and possibly breaking a hip!

Thanks again cxx

HI everybody thank you for your help, i have seen my doctor and discussed my knee problem, we have come to the conclusion that my resent flare up is due to my reducing Pred too much too quickly. I started on 7 mg from 8 mg on June 1st and the problems started soon after that, pains in my back shoulders and legs, then the collapse, this is I think sue to the knees not getting the signal to lock when standing etc, I have gone back to 8 mg and am greatly feeling better, however I am now very tired most of the day, I am sleeping well and feeling ok generally. I plan to stay on 8 Mg for a week or so before I start reducing again. does all this sound correct?

Mike

PMRpro
PMRproAmbassador in reply to sailorman

If it were me I'd wait a bit longer. This isn't a race - make sure you are stable first.

And next time try a slower approach, such as this:

healthunlocked.com/pmrgcauk...

thank you for your help, i have now gone back to 9 mg pred as I was still suffering, it took over a week for the increased dose to take effect but wow what a difference almost over night I felt better, I was sailing with a friend on his boat, I didnt feel confident to sail my own, first day out I was very wobbly on my legs, but next day I was 100% better, is it usual for the pred to take so long to take effect, when I first went on them it seemed to be instant. Anyway I am staying on 9 mg for 3 months agreed with my doctor and then will come off very slowly. I have had blood test which were ok I am not sure what this means as if I have PMR shouldnt that show? or does that mean I am on the correct dose of Pred to keep my blood test correct.

Mike

PMRpro
PMRproAmbassador in reply to sailorman

Got it in one - it means you are on enough pred to manage the inflammation - the body produces the proteins in response to inflammation, no inflammation, normal level markers. It is only when the disease process burns out that there will be no inflammatory substances made and then the markers will remain low even without pred.

Hi PMRpro.

thank you for your support, all has been well on 9mg pred but yesterday i had another episode of the legs collapsing first for a month, now my legs are very weak, I have been sailing and living life normally for a couple of weeks since going back to 9mg. when at home I have quite a lot of stairs to negotiate so am wondering if that is causing my problem?

in every other respect I am ok I do walk quite a lot each day but mostly on the level, mostly walking our dogs. any suggestions will be gratefully received and acted upon.

Mike

PMRpro
PMRproAmbassador in reply to sailorman

It may well be - have you asked your GP for a physio referral to see if they can identify any muscle problems? It isn't as if you aren't exercising - but maybe some targeted exercises would help.

You may also like...